Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 150, NWS Las Vegas, NV

October 3, 2018Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Oct 3, 2018, 11:31 PM MST for Mohave County, Arizona. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 3, 2018, 11:31 PM MST (06:31 UTC)
Expired
Oct 4, 2018, 2:30 AM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 147 km from the middle of the area, began a volume at 06:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 4, 12:19 AM MSTFLASH FLOOD3 Nne Wikieup, AZMOHAVE COUNTY ROADWORK REPORTED PUMP STATION ROAD WAS CLOSED FROM HIGHWAY 93 TO BACK RD DUE TO ROADWAY FLOODING. TIME ESTIMATED FROM RADAR.
Oct 4, 12:25 AM MSTFLASH FLOOD12 N Wikieup, AZMOHAVE COUNTY ROADWORK REPORTED BOGIES RANCH ROAD CLOSED FORM UPPER TROUT CREEK ROAD TO BOGIES RANCH DUE TO ROADWAY FLOODING. TIME ESTIMATED FROM RADAR.
Oct 4, 12:29 AM MSTFLASH FLOOD5 N Wikieup, AZMOHAVE COUNTY ROADWORK REPORTED HUFFRITTER RD CLOSED FROM HIGHWAY 93 TO BACK RD DUE TO ROADWAY FLOODING. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 6.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
257 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1100 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

983 
WGUS55 KVEF 040631 RRA
FFWVEF
AZC015-040930-
/O.NEW.KVEF.FF.W.0150.181004T0631Z-181004T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1131 PM MST WED OCT 3 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  South central Mohave County in northwestern Arizona...

* Until 230 AM MST.

* At 1129 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin in the next hour.

* Some locations that will experience flooding include...
  Wikieup and Diamond M Ranch including US 93 north of Wikieup. 

This includes Interstate 40 in Arizona between mile markers 76 and
93.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3441 11406 3500 11387 3536 11333 3494 11333
      3453 11376

$$

TB3
1 follow-up statement
103 
WGUS75 KVEF 040926
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
226 AM MST THU OCT 4 2018

AZC015-040935-
/O.EXP.KVEF.FF.W.0150.000000T0000Z-181004T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
226 AM MST THU OCT 4 2018

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL MOHAVE COUNTY WILL
EXPIRE AT 230 AM MST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3441 11406 3500 11387 3536 11333 3494 11333
      3453 11376

$$

JS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 3, 9:05 PM MST, 2 hours 26 minutes earlier.

Area forecast discussion, Oct 3, 9:05 PM MST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
905 PM PDT Wed Oct 3 2018

.SYNOPSIS...An approaching Pacific storm system will increase
thunderstorm coverage overnight, especially over Mohave County and
adjacent areas of Clark and Lincoln counties, where severe storms
will be possible. Cooler storm systems coming in from the north will
bring unsettled conditions with below normal temperatures over the
weekend into early next week.
&&

.UPDATE...Upper trough finally moving inland this evening. The
feature adding the necessary shear/lift for more robust convection
this evening. Seen a few severe storms across San Bernardino County
so far. Storms also have a history of producing locally heavy
rainfall. Anticipate the Colorado River and Mohave County to remain
the most active regions overnight as trough continues to shift east.
In the update touched up POPs, QPF and weather grids.
&&

.AVIATION...For McCarran...So far, showers and thunderstorms have
stayed away from the terminal. However, there is still a threat for
showers or thunderstorms to develop into the early morning hours of
Thursday before the threat shifts east by daybreak. If storms
develop, they could produce gusty, erratic winds and small hail.
Winds should continue to be from the south or southwest with
sustained winds of 8 to 12 kts. Winds will trend downward before
sunrise with southwest winds beginning to increase again tomorrow
afternoon with possible gusts to 20 kts. By 12-14Z tomorrow morning,
expect FEW-SCT clouds around 8 kft.

For the rest of southern Nevada, northwest Arizona and southeast
California...TAF sites within the Colorado River Valley could see
showers and thunderstorms late this evening and could create gusty
and erratic winds. Breezy southwest winds expected again tomorrow
afternoon with gusts around 20 kts for most terminals, excluding BIH
where north winds are expected.
&&

.PREV DISCUSSION...254 PM PDT Wed Oct 3 2018
.DISCUSSION...tonight through next Wednesday.

The upper low off the California Coast will finally move inland
tonight and increasing upward forcing and wind shear along the
leading edge will produce organized bands of thunderstorms
especially across substantial portions of southern Nevada and
northwest Arizona...especially after sunset through the overnight
hours. Isolated severe thunderstorms will be possible and the best
threat areas will be over Lincoln, northeast Clark and Mohave
County. Since conditions for organized thunderstorms will come
together primarily after dark...storms generally will not be quite
as strong as they otherwise would with the aid of daytime heating.
It should still be a very active night of thunderstorms which high
res models have consistently been showing.

The axis of the upper low is forecast to be over southwest Utah by
sunrise Thursday as it opens up and continues lifting to the
northeast leaving more tranquil conditions across our forecast area
in its wake much of the day Thursday. An upstream shortwave over
northern California will then slide down over southern Nevada
Thursday night and early Friday...driving a weak cold front with
some showers associated with it over central Nevada.

A cool and dry northwest flow will be over the region Friday ahead
of energy diving down from the Pacific Northwest and Western Canada
which will call attention to the arrival of the fall season.
Multiple waves diving out of western Canada will carve out a deep
broad closed low over the western states over the weekend then it
will lift toward the northern plains early in the week ahead another
system diving down over the Great Basin. This pattern will keep
temperatures several degrees below normal with showers primarily
over the southern Great Basin zones and snow levels around 6500-7000
feet.
&&

.SPOTTER INFORMATION STATEMENT...Severe thunderstorms will be
possible this evening, especially in Mohave County and nearby areas
of northeast Clark and Lincoln counties. Isolated flash flooding
will also be possible. We encourage spotters to report any
significant weather or impacts in your area.
&&

Update...Pierce

DISCUSSION...Adair
AVIATION...Kryston

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Oct 3, 10:19 PM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1019 PM PDT WED OCT 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     FLASH FLOOD      15 NNW BAKER            35.47N 116.17W
10/03/2018                   SAN BERNARDINO     CA   TRAINED SPOTTER

            CORRECTED FROM PREVIOUS REPORT. A TRAINED
            SPOTTER REPORTED A SWIFT WATER RESCUE AT
            STATE ROUTE 127 AT MILE MARKER 16.

&&

JV
Local storm report, Oct 3, 10:22 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1022 PM PDT WED OCT 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             2 WNW FORT MOHAVE       35.03N 114.63W
10/03/2018  E1.00 INCH       MOHAVE             AZ   PUBLIC

            SOCIAL MEDIA POST REPORTED QUARTER SIZED
            HAIL AT FORT MOHAVE ALONG THE COLORADO
            RIVER.

&&

JV
Local storm report, Oct 3, 10:39 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1039 PM PDT WED OCT 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     FLASH FLOOD      15 NNW BAKER            35.47N 116.17W
10/03/2018                   SAN BERNARDINO     CA   TRAINED SPOTTER

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 15
            NNW BAKER. NO SWIFT WATER RESCUE OCCURRED. A
            TRAINED SPOTTER REPORTED WATER FLOWING OVER
            THE ROADWAY AT STATE ROUTE 127 AT MILE
            MARKER 15.

&&

JV
Local storm report, Oct 3, 10:42 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1042 PM PDT WED OCT 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 PM     FLASH FLOOD      5 NW BIG RIVER          34.19N 114.43W
10/03/2018                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED FLOODING ON THE
            ROADWAY OF STATE ROUTE 62 AT MILE MARKER
            134.

&&

JV
Local storm report, Oct 3, 11:10 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1110 PM PDT WED OCT 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 PM     FLASH FLOOD      2 SSW NEW KINGMAN-BUTLE 35.23N 114.04W
10/03/2018                   MOHAVE             AZ   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED RUNNING WATER OVER
            THE ROADWAY OF STOCKTON HILL RD AT MORROW
            AVE.

1053 PM     FLASH FLOOD      3 E KINGMAN             35.19N 114.01W
10/03/2018                   MOHAVE             AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED FLOODING OVER THE
            ROADWAY OF HUALAPAI MTN RD BETWEEN STOCKTON
            HILL RD AND CENTRAL.

&&

JV
Local storm report, Oct 3, 11:25 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1125 PM PDT WED OCT 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 PM     FLASH FLOOD      1 ESE KINGMAN           35.19N 114.04W
10/03/2018                   MOHAVE             AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED FLOWING WATER,
            ROCKS AND DEBRIS ON THE ROADWAY AT THE
            INTERSECTION OF ANDY DEVINE RD AND BEALE ST
            IN KINGMAN.

&&

JV

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 6:30 PM MSTFlash Flood WarningVEFMohave115 min
Oct 3, 9:30 PM MSTFlash Flood WarningVEFMohave5 hr
Oct 3, 10:02 PM MSTFlash Flood WarningVEFMohave6 hr
Oct 3, 10:55 PM MSTFlash Flood WarningVEFMohave6 hr
Oct 4, 1:53 AM MSTFlash Flood WarningVEFMohave2 hr
Oct 4, 4:33 AM MSTFlash Flood WarningVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.